|There is much debate on whether St. John's wort , through its pharmacology, would cause a problem with tyramine containing foods. Some prescription antidepressants cause problems with tyramine, and St. John's wort has some weak activity that is similar to these agents (called MAO inhibitors). A tyramine reaction could cause a problem even if you do not have an underlying condition like hypertension. However, many experts believe that the MAO activity of St. John's wort is relatively weak, and may be less likely to cause severe tyramine reactions-- NO ONE KNOWS FOR SURE THOUGH.
Symptoms of a tyramine reaction include severe hypertension, palpitations, agitation or nervousness, etc.. The best bet would be not to take any of these foods in excessive amounts, particularly if you have heart problems or circulation problems, a history of stroke or hypertension, or have frequent migraines. It would also be wise to check with your physician before taking St. John's wort in these conditions.
Tyramine containing foods include aged cheeses, red wines, sherry, liqueurs, certain nuts or dried fruits, and smoked or highly cured meats like pepperoni's, herring, etc.. A nutritionist or your physician or pharmacist should be able to give you a complete listing of these types of foods, and strategies to adjust your diet to avoid excessive amounts of them.